7 Pinole Valley High Students Suspended, 5 Hospitalized, After Taking Xanax: School - NBC Bay Area
East Bay

East Bay

The latest news from around the East Bay

7 Pinole Valley High Students Suspended, 5 Hospitalized, After Taking Xanax: School

Meanwhile, the San Francisco Department of Public Health issued a warning about fake “Xanax,” after three people were hospitalized.

    processing...

    NEWSLETTERS

    Days after five students in Marin County were sent to the hospital for overdosing on cough medication, seven students in the East Bay students were suspended from high school for using the prescription drug Xanax, which is used to treat anxiety, according to the school. (Published Friday, Oct. 23, 2015)

    Days after five students in Marin County were sent to the hospital for overdosing on cough medication, seven students in the East Bay students were suspended from high school for using the prescription drug Xanax, which is used to treat anxiety, according to the school.

    The news also came a day after San Francisco health officials began warning the community about fake Xanax being bought and sold, which has caused three people to be sent to the hospital within the last 10 days.

    Marcus Walton, spokesman for the West Contra Costa School District, said the students were seen stumbling around at lunchtime Thursday at  Pinole Valley High School. Teachers noticed students acting as if they were intoxicated, he said. School officials ended up calling for an ambulance and police. Five were taken to the hospital, and two were released to their parents, Walton said.

    Student Justin Burrus said a fellow student acknowledged to him, "Man, I'm on the Xanax."

    Justin said he responded, "Whoa! Dude! You are crazy. You can like, can get sick and die."

    All seven were suspended, according to the high school website, which implored parents to talk to their children about the dangers of drug use.
    Meanwhile, the San Francisco Department of Public Health on Friday issued a warning about fake “Xanax,” after three people were hospitalized and one person was found dead this month for taking or being in the possession of such a counterfeit drug.

    The three, identified only as people between 20 and 40 years old, suffered complications of opioid overdose, such as weakness in extremities and muscle breakdown – from Oct. 15 to 17, according to Dr. Tomás J. Aragón, San Francisco Health Officer. One person was found dead with the fake drug on his or her body, health officials said, and two of the three became “critically ill.” 

    Counterfeit “Xanax” on red background. Real Xanax on grey background.
    Photo credit: San Francisco Department of Public Health

    Investigators determined the pills contained Fentanyl, which is particularly dangerous because it’s supposed to be taken in tiny, microgram, quantities, Aragon said. This summer, Aragon noted that people in San Francisco were overdosing on what they thought was heroin, but they had bought Fentanyl instead. At this time, Aragon said his department did not know whether the two cases were connected.

    One of the pills also contained,  Etizolam, a sedative that causes central nervous system depression. When Fentanyl and Etizolam are taken together, health officials say they can result in marked respiratory and central nervous system depression.

    Earlier this week, three students at Tamalpais High School in Mill Valley and two students at Drake High School, both in Marin County, were hospitalized after overdosing on an over-the-counter cough medicine.

    Get the latest from NBC Bay Area anywhere, anytime
    • Download the App

      Available for IOS and Android